Hail, Hartford
- When
- September 4, 4:10 PM EST
- Where
- Hartford County, Enfield
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.970, -72.570
Dime size hail was reported in Enfield.
A cold front pushed through southern New England in the evening. It was preceded by a strong upper level short wave, which tapped very unstable air to produce severe thunderstorms in CT and MA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A cold front pushed through southern New England in the evening. It was preceded by a strong upper level short wave, which tapped very unstable air to produce severe thunderstorms in CT and MA. An EF-1 tornado occurred in Tolland County in the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 4, 3:41 PM EST, 29 minutes earlier.
Area Forecast Discussion
National Weather Service Boston/Norton MA
441 PM EDT Wed Sep 4 2019
.SYNOPSIS...
A cold front sweeps across New England later this afternoon and
evening with scattered showers and thunderstorms. Some storms
may bring strong or damaging winds. High pressure builds north
of New England Thursday and brings dry and cooler weather which
will last into Friday. Dorian is expected to pass south and east
of Nantucket Friday night into Saturday with potential heavy
rain, wind, and high surf. After Dorian into the following week,
near to below normal temperatures with on-and-off shower
chances.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Rest of the Afternoon and Evening...
Fog and stratus has burned off in RI and SE Mass. The resulting
solar heating has warmed temps into the upper 70s and low to mid
80s. Humidity has climbed, with dew points in the mid to upper
60s.
Shortwave trough moving east from Eastern NY will cross Srn New
England late this afternoon/early tonight. This trough is
pushed along by strong winds aloft, with 40 kt at 850 mb and
50-60 kt at 500 mb. Model CAPES are forecast at 1000-1500 J/Kg,
totals are around 50, LI forecast around -6. So convective
parameters are expected to be unstable. Helicity at 0-3 Km
forecast 150-200 on the GFS and ECMWF, and 200-250 on the NAM
and HRRR.
Morning ALY sounding shows a series of inversions from 900 mb to
800 mb, with temperatures around 90F or the low 90s required to
break through. On the other hand, low level convergence along
the front and jet-induced lift from the upper jet associated
with the shortwave may mechanically force lift through weak
spots in the inversion. The ALY sounding shows mid-level lapse
rates of 6.5 to 7C/Km. So any storm that breaks through into the
mid-levels will have plenty of room to grow.
We continue to see potential for strong/damaging wind gusts. A
Severe Thunderstorm Watch is in effect through 9 PM for CT, NW
RI, and Western/Central/Northeast MA. High PW values support
brief downpours during the mid-late afternoon and evening. The
helicity values show potential for organizing tstms, so hail and
an isolated tornado remain possible, although at lower
probability than strong straight- line winds.
Tonight...
Cold front crossing Eastern Mass this evening will move offshore
early tonight. Thunderstorms move through with the front and
offshore of Cape Cod and Nantucket around midnight or a little
after. Winds behind the front will shift out of the northwest
and bring in cooler less humid air, along with clearing. With
dew points falling into the 50s, temperatures will have room to
fall into the 50s in most of the region.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Thursday...
High pressure moves across eastern Canada, bringing dry weather
to Srn New England. Flow around the high will bring an easterly
wind to our area, buffering temperatures along the coast while
interior areas warm up. Temperatures aloft will warm to 8-10C,
so expect surface temperatures in the low to mid 70s.
Thursday night...
Another dry pleasant night. Moisture fields at cloud-level
increase late at night from the south. This suggests increasing
high clouds from the south, a signal that Dorian is moving up
the coast. Fair skies and light east winds will allow
temperatures to fall into the upper 40s and 50s.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
*/ Highlights...
- Dorian sweeping offshore sometime Friday night into Saturday
- Potential wind, wave, flooding impacts for far SE New England
- Confident dangerous surf, high risk of rip currents with Dorian
- Following week near-seasonable conditions, on/off shower chances
*/ Details...
Through Saturday...
Gaining confidence that the center of Dorian will pass near or
just southeast of the 40N/70W benchmark. With this sort of
track, the greatest threat from wind should be across the Cape
and islands. In most cases, not anticipating winds much worse
than we could get from a strong Nor'easter based on the forecast
track. Keep in mind the average track error for a forecast at
this time range is between 70-85 miles. A subtle shift to the
left, could make a significant difference in the wind impacts
across the Cape and islands.
Indications a tighter rainfall gradient, the tropical downpours
may be simply confined to far SE Massachusetts with the dry-
subsidence ridge prevailing farther inland. Still thinking
1.5-2.5 inches with locally higher amounts are possible across
the Cape and islands. Rainfall amounts should decrease rapidly
farther northwest of the Cape Cod canal. Still need to be
concerned about the threat of urban/poor-drainage flood issues,
especially during high tide cycles in where drainage will be
slowed.
As to tides, its the Friday evening high tide that'll be the
highest, but this is most likely before winds associated with
Dorian increase. The strongest winds should be later Friday
night, when low tide is occurring. High tide around 8 AM
Saturday for Nantucket is 2.97 feet MLLW, where minor flooding
is at 5 feet MLLW. We can handle a 2 foot surge, and with the
absence of successive high tide cycles in where surge is
occurring, may come out of this with little if any coastal
flooding issues.
We remain confident there will be dangerous surf along with a
high risk of rip currents along the New England coast, especially
for Atlantic-exposed shorelines. Now post-Labor Day, most
beaches are absent lifeguards. Stay tuned to later forecasts
into this weekend regarding Dorian.
Sunday onward...
Expecting a cold front to move offshore early Sunday in Dorian's
wake. High pressure should maintain mostly dry weather, but is
not so close as to be truly dominant. There remains a risk for
off/on showers Sunday into Monday, mainly across southeastern
MA. Another cold front should arrive towards mid week with an
increasing risk for showers.
Temperatures near to slightly below normal during this time.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday Night/...
This afternoon...Moderate confidence.
Lingering MVFR ceilings on Cape Cod will lift this afternoon.
VFR for most of the region through evening, but with scattered
MVFR cigs/vsbys in showers/t-storms. Some t-storms will have
strong or damaging wind gusts and heavy downpours. Large hail
and an isolated tornado possible, but at a low likelihood.
Tonight...Moderate confidence.
Lingering SHRA/TSRA into early evening, but diminishing and
moving off the eastern coast early in the night. Otherwise VFR.
Thursday...High confidence.
VFR. Coastal sea breezes developing.
Thursday night...High confidence.
VFR.
KBOS Terminal...
Moderate confidence in TAF, with uncertainty due to timing of
thunderstorms. VFR with brief MVFR cigs/vsbys possible in
showers/tstms. Showers/tstms possible 20Z to 01Z. Winds turn
from the west after 01Z and northwest overnight.
KBDL Terminal...
Moderate confidence in TAF, with uncertainty due to timing of
thunderstorms. VFR, but with MVFR cigs/vsbys possible 20Z to
24Z. Winds turn from the west and northwest after 00Z.
Outlook /Friday through Monday/...High confidence.
Friday: VFR. Breezy. Chance SHRA.
Friday Night: Mainly VFR, with local MVFR possible. Strong
winds with gusts up to 45 kt. Chance SHRA.
Saturday: Mainly VFR, with local MVFR possible. Strong winds
with gusts up to 50 kt. Chance SHRA.
Saturday Night: VFR. Breezy.
Sunday through Monday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday Night/...High confidence.
7 am update (no major changes)...
This afternoon... Increasing SW flow with gusts to 25 kt,
mainly over nearshore waters. Seas building to 5-6 ft,
especially over the outer waters. Small Craft Advisories for all
waters.
Tonight...
Diminishing SW wind becoming northerly late tonight. Scattered
showers/t-storms possible this evening. The passage of a cold
front causes turning/diminishing of winds out of the
west/northwest.
Thursday...
Winds less than 25 kt with NE flow becoming E/SE. Seas up to 5
ft over southern waters where SCA will continue.
Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.
Outlook /Friday through Monday/...Moderate confidence.
Friday: Low risk for Small Craft Advisory winds with areas of
gusts up to 30 kt. Local rough seas. Chance of rain showers.
Friday Night: Moderate risk for gale force winds with gusts up
to 45 kt. Rough seas up to 18 ft. Rain showers likely, patchy
fog. Areas of visibility 1 to 3 nm.
Saturday: Low risk for storm force winds with gusts up to
55 kt. Rough seas up to 19 ft. Chance of rain showers. Local
visibility 1 to 3 nm.
Saturday Night: Winds less than 25 kt. Rough seas up to 15 ft.
Sunday: Winds less than 25 kt. Local rough seas.
Sunday Night through Monday: Winds less than 25 kt. Slight
chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ230>234-236-251.
Small Craft Advisory until 6 AM EDT Thursday for ANZ235-237.
Small Craft Advisory until 8 AM EDT Thursday for ANZ250.
Small Craft Advisory until 7 PM EDT Thursday for ANZ254>256.
&&
SYNOPSIS...WTB/Belk
NEAR TERM...WTB
SHORT TERM...WTB/Belk
LONG TERM...Belk
AVIATION...WTB/Belk
MARINE...WTB/BelkHazardous Weather Outlook National Weather Service Boston/Norton MA 341 AM EDT Wed Sep 4 2019 CTZ002>004-MAZ002>018-026-RIZ001>005-050745- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- 341 AM EDT Wed Sep 4 2019 This Hazardous Weather Outlook is for northern Connecticut, all but south coastal Rhode Island, and all but southeast coastal Massachusetts. .DAY ONE...Today into Tonight. Isolated to scattered strong to severe thunderstorms are forecast today, especially north and west of the Boston to Providence corridor. Main threat of damaging winds and locally heavy downpours, there is also the low risk of large hail and a tornado. .DAYS TWO THROUGH SEVEN...Thursday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MAZ019>024-RIZ006>008-050745- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Washington RI-Newport RI- Block Island RI- 341 AM EDT Wed Sep 4 2019 This Hazardous Weather Outlook is for southeastern coastal Massachusetts and south coastal Rhode Island. .DAY ONE...Today into Tonight. There is the low risk of isolated to scattered strong to severe thunderstorms today. If any storms, the main threat would be damaging winds and locally heavy downpours. There is also the very low risk of large hail and a tornado. .DAYS TWO THROUGH SEVEN...Thursday through Monday. Thursday through Saturday... Dangerous surf and a high risk of rip currents for Atlantic exposed shorelines of southern and southeastern New England. Especially around Friday night as Dorian sweeps offshore there is the threat of tropical storm force winds, especially across the outer Cape and Nantucket, along with tropical downpours resulting in 1 to 2 inches of rainfall in a short period of time. Localized urban, poor drainage flooding is possible with tropical downpours. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230>237-250-251-254>256-050745- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 341 AM EDT Wed Sep 4 2019 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today into Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Monday. Thursday night through Saturday... Strong northeast winds and dangerous seas are possible as Hurricane Dorian makes its closest approach to Southern New England. Mariners are urged to monitor the latest forecasts through this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
Special Weather Statement
National Weather Service Boston/Norton MA
309 PM EDT Wed Sep 4 2019
MAZ002-003-008-009-042000-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Franklin MA-
309 PM EDT Wed Sep 4 2019
...LINE OF STRONG THUNDERSTORMS APPROACHING FRANKLIN AND HAMPSHIRE
COUNTIES...
At 305 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Adams to Hancock in Berkshire
County. Movement was east at 35 mph.
Frequent dangerous cloud to ground lightning, winds in excess of 30
mph, and heavy downpours will accompany these storms.
Locations impacted include...
Greenfield, Deerfield, Monroe, Montague, Northfield, Williamsburg,
Huntington, Bernardston, Buckland, Conway, Shelburne, Erving,
Ashfield, Colrain, Westhampton, Gill, Whately, Chester, Charlemont
and Blandford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4239 7301 4263 7295 4266 7295 4267 7300
4270 7295 4270 7302 4274 7302 4272 7230
4220 7302 4231 7300 4233 7306 4238 7307
TIME...MOT...LOC 1905Z 281DEG 30KT 4276 7305 4228 7371
FieldSpecial Weather Statement National Weather Service Boston/Norton MA 358 PM EDT Wed Sep 4 2019 MAZ002>004-042045- Western Franklin MA-Northern Worcester MA-Eastern Franklin MA- 358 PM EDT Wed Sep 4 2019 ...STRONG THUNDERSTORM IN FRANKLIN COUNTY HEADING TOWARD NORTHERN WORCESTER COUNTY... At 357 PM EDT, Doppler radar was tracking a strong thunderstorm over Gill, or near Greenfield, moving east at 45 mph. Frequent lightning, winds in excess of 40 mph, and pea size hail will accompany this storm. Locations impacted include... Greenfield, Orange, Deerfield, Gardner, Athol, Winchendon, Montague, Templeton, Westminster, Ashburnham, Hubbardston, Northfield, Bernardston, Conway, Shelburne, Erving, Phillipston, Gill, Royalston and Petersham. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Frequent lightning was occurring. Lightning can strike far away from the storm. Go inside a building or vehicle. Wait at least 30 minutes until after the storm has passed to resume outdoor activities. && LAT...LON 4254 7268 4273 7256 4270 7190 4250 7196 TIME...MOT...LOC 1957Z 274DEG 38KT 4266 7252 Field
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
438 PM EDT WED SEP 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND DMG ROWE 42.70N 72.90W
09/04/2019 FRANKLIN MA AMATEUR RADIO
MULTIPLE POWER LINES DOWN ON POND ROAD
0415 PM TSTM WND DMG GILL 42.65N 72.50W
09/04/2019 FRANKLIN MA AMATEUR RADIO
TREE AND POWER LINES DOWN ON WEST GILL ROAD
&&
EVENT NUMBER BOX1902932 BOX1902933
WSThe Boston radar (KBOX), 119 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
4 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Dime size hail was reported in Enfield.
In Enfield, power lines were down from wind on South Road at Phoenix Avenue.
In Ellington, quarter size hail was reported at Crystal Lake Village.
Quarter size hail was reported in Tolland.
In Vernon, trees and wires were down on Prospect Street. A tree and wires were down on both High Street and Tracy Drive.
An EF-1 tornado moved through a portion of Tolland County between 540 and 549 PM EDT (440 and 449 PM EST), with maximum estimated wind speeds of 85-90 mph. The tornado traveled in a southeast direction and had a discontinuous path. It first touched down on North River Road in Coventry, then went through the Skungamaug River Golf Club on Folly Lane (where it damaged many trees). A tree and wires were down on Merrow Road. It then lifted before touching down again near Brigham Tavern Road, where it then crossed U.S. Route 44 near Depot Road in Mansfield. The tornado lifted after going across a corn field near the intersection of Plains Road and Stafford Road (Route 32). The majority of the damage was to trees. Only very minor damage to buildings was noted, with a sign at a daycare center on Depot Road blown over. Scattered branches and wires were downed on Ravine Road, just beyond where the tornado had lifted.
Quarter size hail was reported in Willington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2019Every state in 2019This day in weather historyThe tornado archive for Connecticut, 2019Warnings in Connecticut, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852318, 852320, 852321, 852323, 852342, 852334, 852341.